Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 303, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 17, 2003, 10:25 PM CDT for Cherokee County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2003, 10:25 PM CDT (03:25 UTC)
- Expired
- May 17, 2003, 11:00 PM CDT
- In force
- 35 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Cherokee County, AL
The radar
The Northeast Alabama radar (KHTX), 91 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2590 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 819 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 6.2
The text
As transmitted, in the capitals the NWS used until 2016.
747 WUUS54 KBMX 180325 SVRBHM ALC019-180400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1025 PM CDT SAT MAY 17 2003 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEROKEE COUNTY IN NORTHEAST ALABAMA * UNTIL 1100 PM CDT * AT 1020 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CENTRE...MOVING NORTHEAST AT 40 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CEDAR BLUFF AND GAYLESVILLE. HAIL TO THE SIZE OF QUARTERS HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM MOVE TO A STURDY SHELTER. LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3424 8576 3398 8563 3409 8544 3446 8554 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:54 PM CDT, 31 minutes earlier.
Area forecast discussion, May 17, 9:54 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 954 PM CDT SAT MAY 17 2003 WILL SEND OUT UPDATE SHORTLY TO REMOVE TORNADO WATCH. THERE COULD STILL BE ISOLATED SEVERE REST OF TONIGHT BUT THE TREND HAS BEEN FOR THE STORMS TO WEAKEN. ANOTHER WATCH NOT EXPECTED AT THIS TIME. WITH THE THREAT FOR RAIN CONTINUING OVERNIGHT, I WILL CONTINUE THE FLASH FLOOD WATCH. .BHM...FLASH FLOOD WATCH TONIGHT ALZ011>015-017>028-030>036
Hazardous weather outlook, May 17, 1:00 PM CDT, 9 hours 25 minutes before
ALZ011>015-017>050-172000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 100 PM CDT SAT MAY 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA THIS AFTERNOON AND TONIGHT. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY MOVE EASTWARD TOWARD THE AREA. WITH WARM AND UNSTABLE AIR IN PLACE...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA THIS AFTERNOON AND TONIGHT. THE PRIMARY HAZARDS FROM THE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE. HEAVY RAINFALL WILL BE LIKELY ACROSS THE AREA...MAINLY THIS AFTERNOON AND TONIGHT...WHICH MAY LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)... SEVERE THUNDERSTORMS AND HEAVY RAINFALL ARE POSSIBLE ON SUNDAY AS THE UPPER LOW PRESSURE SYSTEM MOVES ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL HAVE BEEN ACTIVATED FOR THIS AFTERNOON...AND WILL LIKELY BE REQUIRED FOR TONIGHT.
In the hours before
Local storm report, May 17, 8:24 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
824 PM CDT SAT MAY 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0809 PM PIEDMONT AL 1.75 IN HAIL
05/17/03 CALHOUN PUBLIC REPORT.
0812 PM PIEDMONT AL 0.88 IN HAIL
05/17/03 CALHOUN PUBLIC REPORT.Special weather statement, May 17, 8:31 PM CDT, 1 hour 54 minutes before
ALZ026-180200- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 831 PM CDT SAT MAY 17 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR ST. CLAIR COUNTY UNTIL 900 PM CDT... .FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING THUNDERSTORMS. AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM MARGARET TO 11 MILES EAST OF ODENVILLE... MOVING NORTH AT 20 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR BRANCHVILLE...ODENVILLE...MARGARET AND SPRINGVILLE THROUGH 900 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR ACTIVITIES. LAT...LON 3358 8650 3362 8621 3384 8614 3379 8652
Special weather statement, May 17, 8:47 PM CDT, 1 hour 38 minutes before
ALZ024-180230-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
847 PM CDT SAT MAY 17 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR EASTERN JEFFERSON COUNTY
UNTIL 930 PM CDT...
.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS.
AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 10 MILES SOUTH OF LIPSCOMB TO CARDIFF...
MOVING NORTHEAST AT 50 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
LIPSCOMB...FORESTDALE...CARDIFF...BROOKSIDE...FULTONDALE...TARRANT...
HOMEWOOD AND GARDENDALE THROUGH 930 PM CDT.
LAT...LON 3328 8698 3355 8690 3370 8702 3387 8684
3371 8657 3352 8657Special weather statement, May 17, 9:11 PM CDT, 1 hour 14 minutes before
ALZ018-019-180245-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
911 PM CDT SAT MAY 17 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR CALHOUN AND ETOWAH COUNTIES
UNTIL 945 PM CDT...
.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS.
AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 5 MILES NORTH OF RIDGEVILLE TO 8 MILES
SOUTH OF SOUTHSIDE...MOVING NORTHEAST AT 35 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
SOUTHSIDE...RIDGEVILLE...RAINBOW CITY...ATTALLA...REECE CITY...
GADSDEN...WEAVER AND GLENCOE THROUGH 945 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR
ACTIVITIES.
VERY HEAVY RAINFALL CAN BE EXPECTED IN A SHORT PERIOD OF TIME
...PRODUCING LOCALIZED FLOODING OF STREETS AND DRAINAGE AREAS.
LAT...LON 3412 8624 3386 8606 3363 8596 3381 8565
3419 8594Special weather statement, May 17, 9:17 PM CDT, 1 hour 8 minutes before
ALZ017>021-023>045-047-180300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 917 PM CDT SAT MAY 17 2003 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM TORNADO WATCH NUMBER 407... GREENE...HALE...JEFFERSON...SUMTER...TUSCALOOSA... THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH NUMBER 407 WHICH IS IN EFFECT UNTIL 1000 PM... AUTAUGA...BIBB...BLOUNT...CALHOUN...CHAMBERS... CHEROKEE...CHILTON...CLAY...CLEBURNE...COOSA... DALLAS...ELMORE...ETOWAH...LEE...LOWNDES... MACON...MARENGO...MONTGOMERY...PERRY...RANDOLPH... SHELBY...ST CLAIR...TALLADEGA...TALLAPOOSA...
Special weather statement, May 17, 10:12 PM CDT, 13 minutes before
ALZ020-180415- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 1012 PM CDT SAT MAY 17 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR CHEROKEE COUNTY UNTIL 1115 PM CDT... .FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM. AT 1010 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER CENTRE...MOVING NORTH AT 40 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LEESBURG...CENTRE... SAND ROCK...CEDAR BLUFF AND GAYLESVILLE THROUGH 1115 PM CDT. LAT...LON 3422 8584 3397 8571 3411 8543 3447 8556
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:08 PM CDT | Flash Flood Warning | BMX | Lamar, Marion | 6 hr |
| May 17, 7:12 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 48 min |
| May 17, 7:58 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 47 min |
| May 17, 8:11 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee | 34 min |
| May 17, 8:57 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 28 min |
| May 17, 9:17 PM CDT | Flash Flood Warning | BMX | Marengo | 6 hr |
| May 17, 9:28 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Etowah | 62 min |
| May 17, 10:43 PM CDT | Flash Flood Warning | BMX | Cherokee, Etowah | 4 hr |
| May 17, 11:42 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 48 min |
| May 17, 11:55 PM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| May 18, 8:52 AM CDT | Flash Flood Warning | BMX | Jefferson | 6 hr |
| May 18, 11:24 AM CDT | Flash Flood Warning | BMX | Calhoun | 4 hr |
| May 18, 11:51 AM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee | 54 min |
| May 18, 11:59 AM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee | 46 min |
| May 18, 12:25 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 50 min |
| May 18, 12:57 PM CDT | Severe Thunderstorm Warning | BMX | Russell | 33 min |
| May 18, 1:25 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Russell | 35 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.